Article Text

Other full case
Catecholamine-induced transient myocardial dysfunction
  1. Arjun K Ghosh1,
  2. Emma Hatfield2,
  3. Susan Connolly1
  1. 1
    Cardiovascular Medicine, Charing Cross Hospital, Imperial College Healthcare NHS Trust, London UK
  2. 2
    Endocrinology, Charing Cross Hospital, Imperial College Healthcare NHS Trust, London, UK
  1. Arjun K Ghosh, arjunkg{at}rediffmail.com

Summary

This report presents an interesting case of acute myocardial stunning secondary to catecholamine surge from a phaeochromocytoma. A 39-year-old British Asian man was admitted with chest pain, labile blood pressure, dynamic ECG changes and positive troponin I level. Echocardiogram showed severe global impairment of his left ventricular systolic function but sparing of the basal segments. Portable renal ultrasonography revealed a 6 cm mass in the left adrenal gland. The clinical suspicion was of catecholamine-induced acute myocardial dysfunction secondary to underlying phaeochromocytoma. Intravenous alpha blockade resulted in a dramatic clinical improvement and near resolution of the echocardiographic abnormalities. Subsequent coronary angiography confirmed normal coronary arteries. He was discharged, well, on oral alpha-adrenergic and beta-adrenergic blockade. Outpatient metaiodobenzylguanidine scanning was consistent with the diagnosis and a left phaeochromocytoma was successfully removed laparoscopically.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.